Oklahoma, 2014

High Wind in Oklahoma, July 9, 2014

July 9, 2014 · NWS AMA · 1 event in 1 county or zone

Convection developed along a stalled front positioned across the central Oklahoma Panhandle. Marginal instability limited the severity of storms, but a dry sub-cloud proved sufficient to produce isolated dry downbursts as storms collapsed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Convection developed along a stalled front positioned across the central Oklahoma Panhandle. Marginal instability limited the severity of storms, but a dry sub-cloud proved sufficient to produce isolated dry downbursts as storms collapsed. One such dry downburst occurred at the Oklahoma mesonet site in Kenton (Cimarron County), and was measured at 65 mph. Convection ended shortly before midnight on the 10th as the front dissipated which brought an end to the potential for dry microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 6:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 6:05 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CDT WED JUL 9 2014

.AVIATION...
FOR THE 00Z TAFS...HAVE INCORPORATED A VCTS WEATHER ELEMENT AT KDHT
FOR THE FIRST FEW HOURS OF THIS FCST CYCLE DUE TO STORMS MOVING INTO
NWRN ZONES FROM NERN NM. HAVE OMITTED TSTMS FROM KAMA AND KGUY AT
THIS TIME. WILL MONITOR RADAR TRENDS CLOSELY THIS EVENING. OTHERWISE...
GENERALLY VFR CONDITIONS NEXT 24 HOURS AT ALL TERMINAL SITES OUTSIDE
OF TSTMS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT WED JUL 9 2014/

DISCUSSION...
THROUGH TONIGHT: A COUPLE OF SHOTS FOR STORMS THIS AFTERNOON AND
TONIGHT.
1. THE FIRST WILL BE ALONG A SURFACE TROUGH/STATIONARY
BOUNDARY LOCATED ACROSS THE WESTERN AND CENTRAL PANHANDLES. THE
PRIMARY CUMULUS DEVELOPMENT THUS FAR HAS BEEN ALONG AND JUST WEST OF
THE CAPROCK ESCARPMENT. BACKGROUND UPPER FORCING FOR ASCENT IS VERY
WEAK, SO THE COVERAGE OF ANY SHOWERS AND STORMS WILL LIKELY BE
ISOLATED. DUE TO VERY WEAK SHEAR AND MODERATE BUOYANCY, ONLY PULSE
STORMS ARE EXPECTED. SOME GUSTY WINDS UP TO 50 MPH AND PEA SIZE HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS. THIS ACTIVITY SHOULD
DISSIPATE AROUND SUNSET.
2. THE SECOND SHOT WILL BE WITH MOUNTAIN CONVECTION DEVELOPING ACROSS
THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO. THE MEAN STEERING FLOW
WILL LIKELY SEND THESE STORMS INTO THE WESTERN HALF OF THE PANHANDLES
LATER THIS AFTERNOON AND EVENING. SOME GUSTY WINDS UP TO 50 MPH WILL
ALSO BE POSSIBLE WITH THESE, BUT NO SEVERE STORMS ARE EXPECTED. THIS
ACTIVITY MAY PERSIST INTO THE LATER EVENING HOURS BEFORE DISSIPATING
BY 2 AM.

IF ANY STORMS CAN DEVELOP/MOVE INTO THE NORTHERN AND NORTHEASTERN
PANHANDLES THROUGH 11 PM, A ROGUE SEVERE STORM CAN'T BE RULED OUT
WHERE STRONGER DEEP LAYER SHEAR IS PRESENT. HOWEVER, THIS AREA MAY
LARGELY MISS OUT ON MOST OF THE CONVECTION. LOWS OVERNIGHT WILL DROP
INTO THE MID 60S TO LOWER 70S.

THURSDAY-THURSDAY NIGHT: IT STILL LOOKS MOSTLY DRY WITH AN UPPER
RIDGE IN PLACE ACROSS THE REGION. HOWEVER, WILL HAVE TO SEE IF A
STORM OR TWO CAN MAKE IT INTO THE FAR NORTHWEST PANHANDLES BETWEEN 6
PM AND 10 PM, BUT THINK THE CHANCES OF THIS HAPPENING ARE LESS THAN
10%. HIGHS WILL TOP OUT IN THE LOWER 90S TO NEAR 100 F.

FRIDAY-FRIDAY NIGHT: ANOTHER WARM DAY WITH HIGHS SIMILAR TO THURSDAY
IS EXPECTED. THE UPPER RIDGE MAY BE POSITIONED JUST FAR ENOUGH EAST
FOR SOME ISOLATED STORMS TO DRIFT INTO THE FAR NORTHWEST PANHANDLES
BETWEEN 4 PM AND 11 PM. NO SEVERE STORMS ARE EXPECTED, BUT SOME GUSTY
WINDS MAY ACCOMPANY THE STORMS.

SATURDAY-WEDNESDAY: CHANCES FOR LATE AFTERNOON/EVENING STORMS WILL BE
POSSIBLE ACROSS THE NORTHERN AND NORTHWESTERN PANHANDLES THIS
WEEKEND. THE STORMS MAY MAKE IT A LITTLE FARTHER SOUTH ON SUNDAY
AFTERNOON AND EVENING AS A COLD FRONT MAY DIP INTO THE NORTHERN
TEXAS PANHANDLE. EVEN BETTER CHANCES FOR WIDESPREAD THUNDERSTORMS
LOOK TO ACCOMPANY A STRONGER COLD FRONT ON TUESDAY AND WEDNESDAY. THIS
FRONT WILL ALSO BE QUITE STRONG, AND TEMPERATURES ON WEDNESDAY ARE
LIKELY TO BE BELOW NORMAL ACROSS ALL OF THE FORECAST AREA. IF THE
ECMWF IS RIGHT, HIGHS MAY ACTUALLY STRUGGLE TO BREAK 70 F IN SOME
AREAS NEXT WEDNESDAY!

JACKSON

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE EXPECTED THROUGH AT LEAST THE NEXT 7
DAYS AS EITHER RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT
AND/OR 20-FOOT WINDS WILL REMAIN BELOW 15 MPH. FURTHERMORE, RECENT
GREEN UP WILL ALSO SIGNIFICANTLY TEMPER ANY FIRE WEATHER CONCERNS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 9, 1:39 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT WED JUL 9 2014

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
239 PM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE PANHANDLES THROUGH
TONIGHT. SOME OF THESE STORMS COULD BE STRONG TO POTENTIALLY SEVERE
WITH WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS
POSSIBLE. HEAVY RAIN COULD ALSO LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT AND SATURDAY
NIGHT THROUGH THROUGH WEDNESDAY...MAINLY ACROSS THE WESTERN AND
NORTHERN PANHANDLES. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME. HEAVY RAIN COULD ALSO LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JACKSON

In the hours before

Special weather statement, Jul 9, 4:42 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT WED JUL 9 2014

TXZ007-092330-
MOORE TX-
542 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 630 PM
CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 10 MILES EAST OF DUMAS AND 15 MILES NORTHEAST
OF DUMAS. THESE STORMS WERE NEARLY STATIONARY.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SUNRAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3605 10194 3605 10163 3573 10164 3573 10187
TIME...MOT...LOC 2240Z 203DEG 2KT 3583 10175

ANDRADE
Special weather statement, Jul 9, 5:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT WED JUL 9 2014

TXZ007-100015-
MOORE TX-
632 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 715 PM
CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF DUMAS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUNRAY...             LAKE MEREDITH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3562 10193 3605 10199 3605 10162 3562 10162
TIME...MOT...LOC 2332Z 269DEG 4KT 3582 10179

LG
Special weather statement, Jul 9, 7:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT WED JUL 9 2014

TXZ007-100145-
MOORE TX-
806 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE COUNTY UNTIL
845 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF FOUR WAY...OR 7 MILES
SOUTHEAST OF DUMAS. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MEREDITH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3593 10196 3591 10164 3565 10163 3564 10192
TIME...MOT...LOC 0106Z 071DEG 3KT 3576 10186

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
July 9, 7:20 PM CST to 7:21 PM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High wind gust of 65 mph at the Kenton mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520213.